Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Midland/Odessa, TX

May 2, 2018Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2018, 3:33 PM CDT for Pecos County, Terrell County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 3:33 PM CDT (20:33 UTC)
Expired
May 2, 2018, 4:15 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The San Angelo radar (KSJT), 155 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2419 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
2.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS54 KMAF 022033
SVRMAF
TXC371-443-022115-
/O.NEW.KMAF.SV.W.0019.180502T2033Z-180502T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
333 PM CDT WED MAY 2 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Pecos County in southwestern Texas...
  Northeastern Terrell County in southwestern Texas...

* Until 415 PM CDT

* At 333 PM CDT, a severe thunderstorm was located over Terrell
  County Gas Plant, or 23 miles south of Sheffield, moving northeast
  at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sheffield and Terrell County Gas Plant. 

This includes Interstate 10 between mile markers 325 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3037 10168
      3035 10169 3033 10174 3025 10176 3025 10195
      3032 10202 3077 10184 3065 10177 3065 10170
      3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 2033Z 204DEG 24KT 3036 10189 

HAIL...1.00IN
WIND...60MPH
 
$$

85
2 follow-up statements
934 
WWUS54 KMAF 022056
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
356 PM CDT WED MAY 2 2018

TXC371-443-022115-
/O.CON.KMAF.SV.W.0019.000000T0000Z-180502T2115Z/
Pecos TX-Terrell TX-
356 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES...

At 355 PM CDT, a severe thunderstorm was located near Sheffield,
moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sheffield.

This includes Interstate 10 between mile markers 325 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3048 10169 3048 10171 3047 10173 3046 10179
      3056 10192 3077 10184 3065 10177 3065 10170
      3062 10165 3059 10166 3055 10165 3052 10168
TIME...MOT...LOC 2055Z 198DEG 32KT 3063 10181 

HAIL...1.00IN
WIND...60MPH
 
$$

85
682 
WWUS54 KMAF 022109
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT WED MAY 2 2018

TXC371-443-022119-
/O.EXP.KMAF.SV.W.0019.000000T0000Z-180502T2115Z/
Pecos TX-Terrell TX-
409 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES WILL EXPIRE AT 415 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3048 10169 3048 10171 3047 10173 3046 10179
      3056 10192 3077 10184 3065 10177 3065 10170
      3062 10165 3059 10166 3055 10165 3052 10168
TIME...MOT...LOC 2109Z 204DEG 24KT 3070 10177 

$$

85

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:53 PM CDT, 40 minutes earlier.

Area forecast discussion, May 2, 2:53 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
253 PM CDT Wed May 2 2018

.DISCUSSION...
Dryline currently just east of a Lamesa, Midland to Bakersfield
line. Dryline may push a little further east but backing upper
flow and significant height falls associated with a potent storm
system near the four corners should rapidly draw it westward into
the central and western Permian Basin early this evening. Strong
large scale lift ahead of the upper system (and right rear
quadrant of upper jet) should encourage thunderstorms, some strong
to severe, to develop along the dryline and Pacific cold front as
they push east together again later this evening and overnight.
The best chance of storms will be in the extreme eastern Permian
Basin where the deepest moisture shear and instability will last
the longest.

Thursday should be a quiet day as dry downslope flow develops
behind the Pacific front. Temperatures will be knocked back to
near normal values behind the front.

A northern stream cold front will track through the region
Thursday night and early Friday. This front will allow low level
moisture to push back westward into west Texas. In addition
the aforementioned upper level system will still be west of the
region. The combination of convergence along the front,
instability, and more large scale lift should allow more
showers and thunderstorms to develop across west Texas, especially
southeastern portions Thursday night and Friday in best moisture
and convergence. Temperatures Friday will be below normal behind
the second front.

Beyond Friday the forecast looks quiet Saturday through next
Monday in dry northwest flow aloft. Upper level ridging will build
over the forecast area by Sunday with above normal temperatures
expected again.

Looks like dryline thunderstorms will be possible, mainly across
portions of west Texas for next Tuesday and Wednesday as the flow
aloft turns zonal. Temperatures are expected to remain above
normal.

&&

.FIRE WEATHER...
Critical fire weather conditions are occurring across the area
today, as temperatures warm stronger winds aloft are mixing down to
the surface. RHs this afternoon will range from around 7-15%, with
lowest RHs expected from the Guadalupe Mountains and Southeast New
Mexico Plains southward to the Presidio Valley, where recovery last
night was poor. ERC-G values are solidly in the 70th to 90th
percentile, and while portions of the Davis Mountains may see RHs
around 15% this afternoon, stronger winds will still yield critical
conditions given the dry antecedent conditions.

Of additional concern today is the potential for thunderstorms.
First, this afternoon, isolated dry thunderstorms may be possible
across the Marfa Plateau and Davis Mountains.  Given steep lapse
rates, gusty downburst winds will be possible, resulting in erratic
fire behavior in the vicinity of ongoing burns or in event of a new
ignition due to lightning.  There are also storms possible this
afternoon across the far eastern Permian Basin and Lower Trans
Pecos, on the fringes of the current Red Flag Warning. Lightning,
and gusty winds are of primary concern.

Tonight, poor recovery is again expected across the west, with good
to excellent recovery east as the dryline retreats and thunderstorm
chances increase across the Permian Basin and Lower Trans Pecos.
Another dry day is expected Thursday, as RHs drop to around 7-15%
for most of the area, though winds will be much lighter. At this
time, elevated fire weather conditions look possible mainly
along/north of I-20, with near critical conditions possible in the
Guadalupe Mountains where winds will be a bit stronger. Currently,
Thursday looks to be a candidate for a Fire Danger Statement, thus
will hold off on the issuance of a Watch at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  59  75 /  50  10  30  20
Carlsbad                       52  81  51  80 /  10   0  10  10
Dryden                         67  94  67  81 /  40  10  60  50
Fort Stockton                  60  84  61  76 /  30  10  40  20
Guadalupe Pass                 50  72  52  69 /   0   0   0   0
Hobbs                          51  78  51  75 /  10  10  10  10
Marfa                          50  80  52  75 /  10   0  20  10
Midland Intl Airport           62  84  58  77 /  40  10  20  20
Odessa                         61  82  58  78 /  30  10  20  10
Wink                           57  86  57  80 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Borden-Crane-Davis/Apache Mountains Area-Dawson-
     Ector-Gaines-Guadalupe Mountains-Howard-Loving-Marfa
     Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
     and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

&&

72/12
Hazardous weather outlook, May 2, 2:16 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
216 PM CDT Wed May 2 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
216 PM CDT Wed May 2 2018 /116 PM MDT Wed May 2 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected today for locations
along and west of a Big Spring, Midland, Crane, Fort Stockton,
Alpine to Presidio line, where a Red Flag Warning remains in effect.

Dry thunderstorms with the potential for gusty downburst winds are
possible this afternoon across the Davis Mountains and Marfa
Plateau. Thunderstorms are also possible across the far eastern
Permian Basin and Lower Trans Pecos this afternoon.

Tonight, more widespread thunderstorms are possible across across
the Permian Basin, Lower Trans Pecos, Stockton Plateau, and portions
of the Big Bend Area. Some of these storms may become strong to
severe, capable of producing large hail, damaging winds, and locally
heavy rainfall.

High winds are expected through Guadalupe Pass through this evening.
A High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to near critical fire weather conditions may be possible on
Thursday across the Guadalupe Mountains.

More thunderstorms will be possible Thursday night, Friday and
Saturday over the southeast Permian Basin, lower Trans Pecos,
Stockton Plateau, Davis Mountains and Big Bend region. A few of the
storms could be strong enough to produce gusty winds, small hail and
brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 2, 3:20 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT WED MAY 2 2018

TXZ082-022045-
Terrell TX-
320 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TERRELL COUNTY UNTIL
345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Terrell County Gas Plant, or 16 miles northeast of
Dryden, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3014 10189 3018 10209 3045 10207 3043 10173
      3042 10174 3040 10171
TIME...MOT...LOC 2019Z 192DEG 22KT 3025 10197

85

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:38 PM CDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 7 more23 hr
May 2, 12:22 PM CDTHigh Wind WarningMAF10 hr
May 2, 3:20 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 4:42 PM CDTSevere Thunderstorm WarningMAFTerrell33 min
May 2, 5:18 PM CDTSevere Thunderstorm WarningMAFTerrell27 min
May 2, 6:13 PM CDTSevere Thunderstorm WarningMAFReagan32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.